MAUDE Adverse Event Report: VOLCANO CORPORATION VERRATA PLUS PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER

VOLCANO CORPORATION VERRATA PLUS PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER
Model Number 10185PJ
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference: (b)(4).Attempts to obtain patient information have been unsuccessful.Attempts to obtain the patient information were made via email and phone.No tests/laboratory data was available.No information was available.The implant or explant dates are not applicable to this device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to the alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.It was reported that during a planned coronary diagnostic procedure the manufacturers wire started to unravel.It was further reported, the physician had the guide in place and wired the vessel with the manufacturer's wire through a semi torturous vessel.It was observed the wire looked different and was removed.No resistance was observed.The guide stayed engaged, a second wire was placed to complete the interrogation with no harm to the patient.Additional information was provided, the wire was inspected prior to the procedure with no damage observed.There was no separation or detachment and the wire was intact and in one piece upon removal from the patient.The device was returned to the manufacturer for analysis.A visual and microscopic inspection was performed on the returned device.Kinks and bends were observed along the wire.The distal coil was stretched exposing the core wire.The exposed core wire at the distal coil broke at approximately 23 mm from the distal end of the sensor housing.The remaining broken piece of the exposed core wire stayed attached to the dome.The broken pieces of the core wire were twisted and bent.The dome was corroded.All parts of the device were present.The probable cause of the reported damage is likely excessive mechanical strain on the distal end of the device, as evidenced by the observed broken, twisted and bent core wire at the distal coil.It is not possible to conclusively determine how the damage occurred.The instructions for use (ifu) warns, "never advance, torque or retract a pressure guide wire which meets significant resistance." the ifu also precautions, "the pressure guide wire should not be advanced if resistance is encountered.The wire should never be forcibly pushed into a vessel.Any time that resistance is encountered, the wire should be withdrawn under fluoroscopic guidance.In some instances, the wire may kink and must be removed." the manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.This complaint will be monitored as part of complaint data analysis.This event is being reported as there is a potential for harm if the malfunction were to recur.

Brand Name
VERRATA PLUS PRESSURE GUIDE WIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key7467202
Report Number2939520-2018-00026
Device Sequence Number13822134
Product Code DQX
UDI-Device Identifier00845225002886
UDI-Public(01)00845225002886(17)210131
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K161887
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/31/2021
Device Model Number10185PJ
Device Catalogue Number400-0300.39
Device Lot Number0288 50128910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2018
Initial Report FDA Received Date04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1